Lyrica (Pregabalin) is an FDA-approved drug used to treat fibromyalgia, diabetic nerve pain, and to control partial onset seizures in adults. Patients taking Lyrica may experience withdrawal symptoms when discontinuing use of the drug.
If a patient is taking Lyrica for seizures, stopping it too quickly can cause seizures to worsen. Though Lyrica can be used to treat anxiety, some individuals taking it have reported feelings of anxiety and nervousness as they weaned off.
Other symptoms of Lyrica withdrawal may include:
Patients have also reported sweats, irritability, sensations of "crawling skin" and more unpleasant symptoms that persisted during the weaning off stages. These symptoms, it should be noted, are not typical.
Typically, Lyrica withdrawal symptoms, such as the main ones listed above, can be expected to last 2 weeks or more. This does, however, depend on certain factors, such as the dosage, the length of time someone has been taking Lyrica, and whether the patient is simultaneously being introduced to a new replacement medication.
Avoiding Lyrica Withdrawal
Working closely with a doctor with a predetermined schedule is key in avoiding the most unpleasant side effects of withdrawal. Strictly following a doctor's orders, as well as keeping them updated on symptoms, is the best way to ensure a successful cancellation of any drug. The doctor needs to monitor the patient and suggest an appropriate amount of time to taper off of the drug. Generally, if a patient suggests stopping taking Lyrica to their doctor he or she will recommend stopping over a period of at least 1 week.
If you stop taking Lyrica before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk of seizures.
Quitting Lyrica cold turkey can result in some very bad side effects. In addition, it is never a good idea to stop taking a medication without first speaking to the doctor who initially prescribed it to you.